MAUDE Adverse Event Report: SMITH & NEPHEW, INC. CARBIDE PUNCH; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

SMITH & NEPHEW, INC. CARBIDE PUNCH; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 71367566
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/23/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
H11: internal complaint reference (b)(4).H3, h6: this complaint was opened by smith+nephew to document a product problem associated with a smith+nephew device.The reported problem relates to known risks with the device itself or with its use that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Event or Problem Description
It was reported that during a thr procedure, the tip of the carbide punch broke off while being used outside the patient.The procedure was resumed without any surgical delay using a similar s+n backup.No further complications were reported.
 
Additional Manufacturer Narrative
H11: internal complaint reference (b)(4).
 
Event or Problem Description
It was reported that during a thr procedure, the tip of the carbide punch broke off.The procedure was resumed without any surgical delay using a similar s+n backup.No further complications were reported.
 
Event or Problem Description
It was reported that during a thr procedure, the tip of the carbide punch broke off.All the broken pieces were removed and accounted for.The procedure was resumed without any surgical delay using a similar s+n backup.No further complications were reported.
 
Additional Manufacturer Narrative
H11: internal complaint reference (b)(4).H2: additional information: b5 and h6.
 
Event or Problem Description
It was reported that during a thr procedure, the tip of the carbide punch broke off.No pieces fell into the incision.All the broken pieces were removed and accounted for.The procedure was resumed without any surgical delay, using an equivalent s+n backup.No further complications were reported.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).Additional information: b5, h3, h6 and h11 (roi).Correction: b5 and h6 (health effect - impact code) [f23 removed].H11: the associated device was returned and evaluated.The visual inspection revealed that the device returned heavily worn from use, with the distal tip fractured off with no material returned.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely potential factors that could contribute to the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.

Brand Name
CARBIDE PUNCH
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
1450 brooks rd.
memphis, TN 38116
5123913905
MDR Report Key23566668
Report Number1020279-2025-01908
Device Sequence Number10179030
Product Code LXH
UDI-Device Identifier03596010407191
UDI-Public3596010407191
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 03/25/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71367566
Device Lot Number24HSY0013
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/23/2025
Supplement Date Received by ManufacturerNot provided
11/19/2025
03/19/2026
Initial Report FDA Received Date11/17/2025
Supplement Report FDA Received Date11/18/2025
11/27/2025
03/25/2026
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/13/2025
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown